Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $22,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Small clusters of thunderstorms organized into a line of thunderstorms that produced scattered pockets of wind damage across southeast Missouri, mainly along and north of U.S. Highway 60. The storms occurred along a cold front that extended from central Indiana southwest to the Ozark Mountains of Arkansas. A very moist and unstable air mass supported the storms over Missouri, where mixed-layer cape generally exceeded 2000 j/kg. Southwest 850 mb winds increased to over 30 knots, further aiding storm development.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 17, 5:26 PM CST, 34 minutes earlier.
Area forecast discussion, Jul 17, 5:26 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
626 PM CDT Sun Jul 17 2022
.UPDATE...
Issued at 625 PM CDT Sun Jul 17 2022
Updated the aviation section for the 00Z TAF issuance.
&&
.SHORT TERM...(Tonight through Tuesday night)
Issued at 321 PM CDT Sun Jul 17 2022
An upper level trof, currently extending from over the Great
Lakes region to Missouri, will continue to push slowly southeast
tonight. Concurrently, at the surface, a weak boundary to our
northwest will also be slowly moving through the PAH forecast area
tonight into Monday. The latest HRRR shows convection becoming
widespread across the entire PAH forecast area between 01z-04z,
then gradually moving southeast through the overnight hours. Went
with likely to categorical PoPs through this evening, then chances
will slowly decrease from northwest to southeast late tonight
through Monday. Our northwest and west counties should be dry by
Monday afternoon, with just a few light showers possibly lingering
in our far southeast counties early Monday evening. Additional
rainfall amounts are expected to be generally in the one to one
and a half inch range, with isolated higher amounts.
Portions of southeast Missouri, far west Kentucky and extreme
southeast Illinois remain in a Slight Risk for severe storms,
where we have had the best heating and least rainfall. If storms
can get going in the next few hours, we could see a few strong to
severe storms into this evening. This will be something to watch.
The clouds and precipitation have given us a break from the above
normal temperatures today, and this will also be the case
tomorrow. With lows tonight and Monday night around 70 degrees,
highs Monday will range from the middle 80s east to near 90
degrees west. The heat begins its return Tuesday, when we expect
highs to range from around 90 degrees northeast to the middle 90s
southwest. With dew points in the lower 70s, afternoon heat
indices in southeast Missouri will reach from 100 to around 105
degrees. Lows Tuesday night will be much warmer in the middle to
upper 70s.
.LONG TERM...(Wednesday through Sunday)
Issued at 321 PM CDT Sun Jul 17 2022
The long term forecast period will feature mainly hot and dry
weather through the weekend with an upper ridge building into the
Middle Mississippi Valley area.
With breezy southwesterly winds bringing in ample moisture,
Wednesday looks to be the most concerning day of the week for heat
related issues. Highs are forecast to be in the mid-90s for the
Evansville Tri-State to near or just above 100 in Southeast Missouri
with peak heat index values of 105-110 likely for most of the area.
A shortwave low moves across Lake Superior into Ontario Wednesday,
resulting in a weak cold frontal passage through the Quad State
Wednesday evening. While there is plenty of CAPE and DCAPE along
with high mid-level lapse rates, a strong capping inversion sharply
limits PoPs in the ensembles ahead of the front. The lone PoPs left
in the NBM are Wednesday evening for the KY Pennyrile area, as
precip chances are higher southeast of the forecast area. The front
will provide some temporary relief from heat and humidity, though
highs on Thursday are still projected to be in the upper-80s to mid-
90s.
The upper ridge expands eastward into the Middle Mississippi Valley
for next weekend. Some models are forecasting extreme heat,
particularly the operational GFS, though this appears to be way
overdone. Due to the clear overstating of highs in some models, and
the slight chance of showers/storms for the weekend in some ensemble
members that tend to occur in scenarios with a reduced intrusion of
the ridge, highs were nudged lower relative to the NBM
initialization, but still at or slightly above the 50th percentile.
This puts highs Friday-Saturday in the mid to upper 90s with
temperatures around 100 possible in Southeast Missouri.
&&
.AVIATION...
Issued at 625 PM CDT Sun Jul 17 2022
Showers and thunderstorms are moving through the Quad State region
this evening. Clusters of storms in a very disorganized line will
provide for a few hours in which thunder is most likely at each
terminal. Thunder cannot be ruled out completely overnight or
with potential new convection in the morning in Western Kentucky
but is left out of the TAF due to low probability. Vsby will drop
with thunderstorms and heavy rain, and will likely remain somewhat
reduced overnight as fog forms. IFR cigs move in behind the main
storm line, especially for KEVV/KOWB, while other sites may only
drop to MVFR. Aside from thunderstorm gusts, winds will be light,
shifting from southwesterly to northwesterly.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
UPDATE...ATL
SHORT TERM...RST
LONG TERM...ATL
AVIATION...ATL
Hazardous weather outlook, Jul 17, 4:23 PM CST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
523 PM CDT Sun Jul 17 2022
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-182230-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
523 PM CDT Sun Jul 17 2022
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Tonight
There is a chance for a few strong to locally severe thunderstorms
across the area through tonight. The best chance should be this
evening. Damaging wind is the most likely hazard. Hail up to or
slightly greater than 1 inch is possible. A brief tornado or two
may occur, and produce narrow paths of wind damage similar to any
straight line wind damage.
Locally heavy rain is possible through tonight. While most of the
area will benefit from the heavier rainfall, isolated instances
of minor flooding cannot be ruled out.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Peak heat index values of near 105 degrees are possible Tuesday in
southeast Missouri, and heat index readings of 105 to 110 degrees
are likely on Wednesday across the entire area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested this evening.
In the hours before
Special weather statement, Jul 17, 5:41 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Paducah KY
641 PM CDT Sun Jul 17 2022
MOZ107-180015-
Carter MO-
641 PM CDT Sun Jul 17 2022
...Strong thunderstorms will impact portions of Carter County through
715 PM CDT...
At 640 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Van Buren to 8 miles
southwest of Fremont. Movement was east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Van Buren around 645 PM CDT.
Other locations in the path of these storms include Hunter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 3709 9122 3708 9111 3710 9101 3710 9097
3705 9096 3705 9073 3700 9073 3700 9071
3697 9072 3697 9070 3694 9070 3681 9080
3683 9122
TIME...MOT...LOC 2340Z 275DEG 35KT 3708 9108 3687 9126
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
SMITHThunderstorm Wind, Carter
- When
- July 17, 6:00 PM CST to 6:02 PM CST
- Where
- Carter County, 3.9 mi NW of Van Buren to Van Buren
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 37.040, -91.070
Two trees were down along Route M to the northwest of Van Buren. Roof damage occurred to a business in Van Buren.
Thunderstorm Wind, Carter
- When
- July 17, 6:12 PM CST
- Where
- Carter County, 1 mi W of Grandin
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 36.830, -90.848
A medium to large-size tree was uprooted.
Thunderstorm Wind, Perry
- When
- July 17, 7:06 PM CST
- Where
- Perry County, Biehle
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 37.600, -89.850
A wind gust to 71 mph was measured near the intersection of B Highway and KK Highway.
Thunderstorm Wind, Bollinger
- When
- July 17, 7:23 PM CST
- Where
- Bollinger County, Zalma
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.150, -90.080
A large tree was down on a garage.
Thunderstorm Wind, Cape Girardeau
- When
- July 17, 7:27 PM CST
- Where
- Cape Girardeau County, Oak Ridge
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 37.500, -89.730
Two medium to large hickory tree limbs were broken off in Oak Ridge. Smaller limbs were scattered throughout the yard.
Hail, Stoddard
- When
- July 17, 7:36 PM CST
- Where
- Stoddard County, Paxico
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.950, -90.170
Thunderstorm Wind, Scott
- When
- July 17, 7:53 PM CST
- Where
- Scott County, 0.6 mi WSW of Scott City
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.247, -89.530
A wind gust to 62 mph was measured at the Cape Girardeau Regional Airport.
Thunderstorm Wind, Cape Girardeau
- When
- July 17, 7:54 PM CST to 7:56 PM CST
- Where
- Cape Girardeau County, Cape Girardeau to 3.5 mi NNE of Cape Girardeau
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $9,000
- Reported by
- Public
- Coordinates
- 37.300, -89.530
A power pole and power lines were down in the Red Star neighborhood of Cape Girardeau. A tree was down across a road in the Cape Rock area, a few miles northeast of the city.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 17 to 18, 20226 deaths · 4 events
- Dust Storm and Damaging Winds in Arizona, July 17, 20221 injured · $5.2 million · 87 kt wind · 28 events
- Excessive Heat in Utah, July 17, 20221 death · 2 events
- Damaging Wind in Kentucky, July 17, 2022$3.0 million · 78 kt wind · 1 event
- Tornadoes and Flood in Ohio, July 17, 20223 injured · $260,000 · EF0 · 3 events
- Damaging Winds in Arkansas, July 17, 2022$300,000 · 70 kt wind · 4 events
- Flood and Hail in Michigan, July 17 to 21, 2022$144,000 · 1.25 in hail · 12 events
- Dust Storm and Hail in Arizona, July 17, 2022$187,000 · 1 in hail · 5 events
- Excessive Heat and Heat in Tennessee, July 17 to 21, 202247 events
- Excessive Heat in Texas, July 17 to 20, 202246 events
- Flash Flood in Ohio, July 17, 2022$50,000 · 1 event
- Damaging Winds in Missouri, July 17, 2022$40,000 · 61 kt wind · 2 events